October 1982

Infant Botulism: Exacerbation by Aminoglycosides

Author Affiliations

Children's Hospital National Medical Center Washington, DC 20010

Am J Dis Child. 1982;136(10):952. doi:10.1001/archpedi.1982.03970460082020

Sir.—A case of type F botulism was beautifully reported by Hoffman et al in their article "Type F Infant Botulism" in the March issue of the Journal (1982;136:270-271).

We would like to emphasize an important point that was not included in their case report. The diagnosis of infant botulism was suspected strongly on the 18th day of life. Gentamicin sulfate therapy, started four days earlier, was continued as treatment of presumed sepsis. Aminoglycosides, including gentamicin, may exacerbate the symptoms of botulism by competitive inhibition of the presynaptic portion of the neuromuscular junction and by decreasing acetylcholine release from nerve terminals.1 The infant described by Hoffman et al received two separate courses of gentamicin for a total of 18 days of therapy. This may have contributed to the prolonged hospitalization and need for prolonged respiratory assistance. We believe this important point should have been emphasized by Hoffman and colleagues.

First Page Preview View Large
First page PDF preview
First page PDF preview